Thunderstorm Wind, Ripley
- When
- May 24, 6:30 PM CST
- Where
- Ripley County, 6 mi E of Doniphan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 36.620, -90.712
Trees were blown down on JJ Highway.
Strong to locally severe thunderstorms spread northeastward from Arkansas into southeast Missouri. A couple of damaging wind events occurred in association with northeastward-bowing lines of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong to locally severe thunderstorms spread northeastward from Arkansas into southeast Missouri. A couple of damaging wind events occurred in association with northeastward-bowing lines of storms. The storms occurred ahead of a large upper-level trough moving out of the Rockies and into the Plains. Mesoscale convective vortices embedded in the southwest flow aloft contributed to storm development over Arkansas and southeast Missouri. The storms occurred within a large area of deep southerly flow and high precipitable water values.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 6:25 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT SUN MAY 24 2015
.UPDATE...
ISSUED AT 720 PM CDT SUN MAY 24 2015
WE DECIDED TO EXTEND THE LAKE WIND ADVISORY THROUGH AT LEAST THE
EVENING HOURS. CONTRARY TO WHAT WE NORMALLY EXPERIENCE DURING THE
BOATING SEASON...WINDS ARE EXPECTED TO REMAIN ELEVATED THROUGH AT
LEAST THE EVENING AS LOW PRESSURE OVER MISSOURI KEEPS A STRONG
GRADIENT IN PLACE. WINDS AROUND 15 MPH ARE EXPECTED WITH SOME
GUSTS OF 20 TO 25 MPH. ALSO WEIGHING ON OUR DECISION IS THE
HOLIDAY WEEKEND AND ASSOCIATED RECREATIONAL BOATING ACTIVITIES.
&&
.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 310 PM CDT SUN MAY 24 2015
ABUNDANT SUNSHINE THIS AFTERNOON RESULTED IN WARMER TEMPS AND MORE
MIXING THAN INDICATED BY MOST OF THE MODELS. THE MIXING DOWN OF
STRONGER WINDS PROMPTED THE ISSUANCE OF A LAKE WIND
ADVISORY...WHICH WILL EXPIRE EARLY THIS EVENING. EVEN THOUGH THE
LOW LEVELS HAVE WARMED AND MOISTENED...INSTABILITY IS STILL WEAK
DUE TO MARGINAL MID LEVEL LAPSE RATES. NOTHING MORE THAN ISOLATED
SHOWERS HAVE DEVELOPED SO FAR THIS AFTERNOON...AND THESE ARE
CONFINED TO THE OZARK FOOTHILLS.
SHOWERS AND STORMS WILL INCREASE IN COVERAGE AND INTENSITY OVER
THE NEXT SEVERAL HOURS AS A 500 MB SHORTWAVE MOVES NORTHEAST FROM
THE SOUTHERN PLAINS. DEEP-LAYER WIND FIELDS WILL INCREASE...WITH
40 TO 50 KNOTS OF NEARLY UNI-DIRECTIONAL FLOW FROM 925 TO 500 MB
LATER THIS EVENING. AS NOTED BY SPC...THIS IS MORE THAN SUFFICIENT
FOR LOCALLY DAMAGING WINDS AND/OR ROTATION IN DISCRETE CELLS OR
BOWING LINE SEGMENTS. HOWEVER...INSTABILITY WILL BE ON THE WANE
AFTER DARK...WHEN MOST OF THE ACTIVITY WILL CROSS OUR AREA. THE
HIGHEST POTENTIAL OF ANY ISOLATED SEVERE WEATHER APPEARS TO BE
OVER SE MISSOURI LATER THIS AFTERNOON AND EARLY THIS EVENING. THE
ACTIVITY WILL GRADUALLY SPREAD ACROSS THE REMAINDER OF THE REGION
TONIGHT...WITH A SLOW WEAKENING TREND EXPECTED.
ON MONDAY...THE 500 MB SHORTWAVE WILL REACH THE GREAT LAKES REGION
BY EARLY AFTERNOON. THE COVERAGE OF PRECIP WILL DIMINISH IN THE
MORNING AS THE SHORTWAVE DEPARTS. IT WILL REMAIN RATHER WARM AND
HUMID...AND YET ANOTHER SHORTWAVE WILL BE MOVING NORTHEAST FROM
THE SOUTHERN PLAINS BY EVENING. THEREFORE...ISOLATED TO
SCATTERED SHOWERS AND STORMS MAY OCCUR IN THE AFTERNOON.
SHOWERS AND STORMS WILL INCREASE MONDAY NIGHT AS THE 500 MB
SHORTWAVE CONTINUES NORTHEAST...APPROACHING THE LOWER OHIO VALLEY
AT 12Z TUESDAY. WIND FIELDS WILL BE CONSIDERABLY WEAKER WITH THIS
SYSTEM. HEAVY RAINFALL APPEARS TO BE THE PRIMARY CONCERN. PRECIP
WILL DIMINISH TUESDAY AFTERNOON AND EVENING AS THE SYSTEM MOVES
INTO THE GREAT LAKES REGION.
TOTAL RAINFALL THROUGH TUESDAY WILL BE LOCALLY HEAVY. THE HEAVIEST
RAINFALL FROM BOTH SHORTWAVES IS EXPECTED OVER SE MISSOURI...WHERE
ONE TO TWO INCHES IS FORECAST IN EACH EVENT. DEPENDING ON HOW MUCH
FALLS TONIGHT...THE SECOND EVENT MONDAY NIGHT INTO TUESDAY MAY
WARRANT SOME FLOODING CONCERNS THERE.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 310 PM CDT SUN MAY 24 2015
IT STILL LOOKS LIKE A WARM AND HUMID SECOND HALF OF THE WORK WEEK TO
COME...FOLLOWED BY A WET WEEKEND.
THE MODELS SEEM TO FOCUS THUNDERSTORM DEVELOPMENT ACROSS THE
NORTHERN HALF OF THE REGION WEDNESDAY AFTERNOON. THIS APPEARS TO BE
FOCUSED ALONG A REMNANT FRONTAL BOUNDARY CONNECTING THE RECENTLY
DEPARTED SYSTEM TO A NEW WARM FRONT DEVELOPING OVER THE PLAINS. WENT
WITH BETTER CHANCES UP THERE DUE TO THE PERSISTENCE OF THIS SIGNAL.
OTHERWISE...ISOLATED TO SCATTERED DIURNAL ACTIVITY WILL BE POSSIBLE
THROUGH FRIDAY. THE FLOW WILL BE WEAK THROUGHOUT THE LAST HALF OF
THE WORK WEEK...SO LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE
PRIMARY CONCERNS.
TEMPERATURES WILL START OUT A FEW DEGREES ABOVE NORMAL ON WEDNESDAY
AND THEN CLIMB AT LEAST INTO MIDDLE 80S THURSDAY AND FRIDAY.
GUIDANCE HAS THIS CAPTURED WELL...SO NO NEED TO DEVIATE FROM IT. THE
HUMIDITY MAY PUSH HEAT INDICES UP NEAR 90 BY FRIDAY AFTERNOON.
HEADING INTO NEXT WEEKEND...COVERAGE OF SHOWERS AND THUNDERSTORMS
SHOULD BE GREATER...AS A COLD FRONT AND UPPER-LEVEL STORM SYSTEM
APPROACH FROM THE NORTHWEST. BEST GUESS AT A COLD FRONTAL PASSAGE
WOULD BE SOMETIME SUNDAY. THE FLOW ALOFT WILL STILL BE RATHER
WEAK...SO THE SEVERE THREAT NEXT WEEKEND SEEMS MINIMAL AT THIS TIME.
TEMPERATURES WILL BE HIGHLY DEPENDENT ON CONVECTION AND RELATED
CLOUD COVER. FIGURE HIGHS WILL TREND DOWN TOWARD 80 OVER MUCH OF THE
AREA BY SUNDAY.
&&
.AVIATION...
ISSUED AT 521 PM CDT SUN MAY 24 2015
DIURNALLY ENHANCED CU MAY INCLUDE VICINITY TSRA...PARTICULARLY
WEST (KCGI/KPAH)..BUT AFTER LOSS OF FUEL...SHOULD SEE LOW VFR
CLOUDS PREVAIL MOSTLY. FURTHER UPSTREAM...AN AREA OF
SHOWERS/STORMS WILL MOVE IN LATER TONIGHT...HITTING KCGI/KPAH AND
THEN EXPANDING NORTHWARD AND EASTWARD WITH A CHANCE FOR KEVV/KOWB.
MVFR CIGS/VSBYS POSSIBLE WITH THIS PASSAGE...AFTER WHICH WE SHOULD
SEE GENERALLY IMPROVING CONDITIONS TMRW PM.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ILZ075>078-
080>094.
MO...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MOZ076-086-087-
100-107>112-114.
IN...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR INZ081-082-
085>088.
KY...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR KYZ001>022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1000 AM CDT SUN MAY 24 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251500- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1000 AM CDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT TODAY. SOUTH WINDS WILL AVERAGE AROUND 15 MPH WITH GUSTS AROUND 25 MPH. THERE WILL BE AN INCREASING CHANCE OF THUNDERSTORMS FROM WEST TO EAST ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT. ISOLATED SEVERE STORMS CANNOT BE RULED OUT...PRIMARILY ALONG AND WEST OF A LINE FROM MOUNT VERNON ILLINOIS TO PADUCAH KENTUCKY LATE TODAY AND TONIGHT. ISOLATED DAMAGING WINDS AND VERY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. LOCALIZED FLOODING CANNOT BE RULED OUT...ESPECIALLY ACROSS SOUTHEAST MISSOURI. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK. THE TWO TIME FRAMES OF HIGHEST PROBABILITY WILL BE LATE MONDAY NIGHT INTO TUESDAY...THEN AGAIN FRIDAY NIGHT INTO SATURDAY. THE MAIN HAZARDS WITH THE STORMS THIS WEEK WILL BE LOCALLY HEAVY RAIN... STRONG GUSTY WINDS...LIGHTNING...AND MAYBE SOME MAINLY SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT... MAINLY OVER SOUTHEAST MISSOURI AND ADJACENT PARTS OF WEST KENTUCKY AND SOUTHERN ILLINOIS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
714 PM CDT SUN MAY 24 2015
MOZ086-100-107>110-250145-
BOLLINGER MO-STODDARD MO-BUTLER MO-WAYNE MO-RIPLEY MO-CARTER MO-
714 PM CDT SUN MAY 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY...WAYNE...
CARTER...BOLLINGER...STODDARD AND BUTLER COUNTIES UNTIL 845 PM CDT...
AT 711 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER
NORTHEAST ARKANSAS...AROUND POCAHONTAS...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL AND GUSTY WINDS TO 45 MPH WILL BE POSSIBLE WITH SOME
OF THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
POPLAR BLUFF...DEXTER...DONIPHAN...PIEDMONT...BERNIE...BLOOMFIELD...
MARBLE HILL...ADVANCE...VAN BUREN...GREENVILLE...SAM A BAKER STATE
PARK...WAPPAPELLO LAKE AREA...MOREHOUSE...PUXICO...NAYLOR...
NEELYVILLE...ESSEX...QULIN...BELL CITY AND ELLSINORE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN
MISSOURI.
LAT...LON 3709 9122 3710 9096 3705 9096 3705 9078
3727 9073 3727 9055 3732 9055 3731 9015
3760 9015 3760 8986 3713 8987 3713 8977
3709 8979 3693 8969 3663 8970 3663 9015
3650 9022 3650 9112 3682 9112 3683 9122
TIME...MOT...LOC 0011Z 204DEG 34KT 3635 9083The Memphis radar (KNQA), 161 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were blown down on JJ Highway.
Several large trees were uprooted. One tree fell on a house. A small equipment shed was destroyed. Large tree limbs were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569231, 569229.